Savannah, GA – Last week, the U.S. Food and Drug Administration recalled the third blood pressure medication in less than a month, citing possible contamination. Patients are understandably worried, but a Savannah physician says the first step is not to stop taking your blood pressure medicine.
“Stopping your blood pressure medication could cause immediate effects from uncontrolled hypertension,” said Dr. Rush Brown, an internal medicine doctor at Memorial Health University Physicians | Adult Primary Care Islands.
Those effects include heart attack, heart failure, kidney failure and stroke, Brown says. “The risk from continuing to take an affected medication is low,” he adds.
The FDA has announced the recalls of three medications used to treat high blood pressure. In October, the manufacturers of irbesartan and irbesartan tablets (brand name: Avapro) voluntarily recalled certain lots due to trace amounts of NDEA, a carcinogen. On November 8, makers of losartan potassium hydrochlorathiazide (brand name: Hyzaar) recalled specific lots of the drug, which they say may contain NDEA.
Brown advises patients who have been prescribed these drugs to contact their pharmacy to determine if their medicine is affected.
“If your pills are part of the recall, ask your pharmacist if a substitution is available from a non-recalled lot of the same medication,” he adds.
If a substitution is not available, Brown recommends patients contact their physician's office for an alternative medication regimen.
To check the FDA's list of recalled drugs, go to fda.gov.